Colorado, 2007

Hail in Colorado, June 27, 2007

June 27, 2007 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail, up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 2:18 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 2:18 PM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
318 PM MDT WED JUN 27 2007

.SHORT TERM...CONVECTION BEGAN NICELY OVER MOUNTAINS AND
FOOTHILLS...BUT HAVING MUCH DIFFICULTY SUSTAINING THEMSELVES ALONG
URBAN CORRIDOR. STILL A FAIRLY DECENT INVERSION BETWEEN 700 MB AND
600 MB...AS NOTED BY LATEST ACARS SOUNDINGS. LATEST FORECAST
SOUNDINGS STILL KEEP AN INVERSION AROUND 700 MB THROUGH THIS
EVENING. SO DESPITE ADEQUATE MOISTURE AND LOW LEVEL SOUTHEAST FLOW
PROVIDING UPSLOPE...IT IS LOOKING MORE DIFFICULT FOR STORMS ALONG
URBAN CORRIDOR...NOT TO MENTION POINTS EAST. HOWEVER...IF CAP DOES
BREAK...THERE IS SUFFICIENT ENERGY TO HARNESS AS NOTED BY THE
FORECAST CAPE OF AROUND 2000 J/KG. THERE IS A WEAK UPPER LEVEL
DISTURBANCE MOVING ACROSS NORTHWEST WHICH COULD PROVIDE SOME LIFT
AND HELP SUSTAIN STORMS ON THE PLAINS. COULD ALSO SEE A FEW
BOUNDARIES WHICH MAY ALSO HELP CONVECTION. STILL A BUNCH OF
UNCERTAINTIES THIS EVENING. WILL RELUCTANTY HOLD ONTO THE SCATTERED
POPS FOR THE URBAN CORRIDOR FOR THIS EVENING. WILL LOWER THE POPS
FURTHER EAST. FOR THE REST OF AREA...CURRENT POPS LOOK REASONABLE.
STORMS THAT DEVELOP WILL BE SLOW MOVING AND WITH GPS MEASURED
PRECIPITABLE WATER VALUES INCHING TOWARD AN INCH...SOME HEAVY RAIN
POSSIBLE WHICH COULD CAUSE LOCALIZED FLOODING. COULD ALSO SEE SOME
HAIL IN THE STRONGER STORMS. ALL STORMS SHOULD END BY MIDNIGHT AS
WAVE MOVES EAST OF REGION. BOUNDARY LAYER WIND AND HUMIDITY PROGS
INDICATE QUITE A BIT OF MOISTURE ACROSS EASTERN PLAINS. COULD SEE A
RETURN OF STRATUS ALONG WITH SOME FOG. ON THURSDAY...DRIER AIR
EXPECTED TO MOVE ACROSS REGION AS HIGH PRESSURE CONTINUES TO BUILD
OVER COLORADO. AT THE SURFACE...LOW LEVEL SOUTHEAST FLOW WILL
CONTINUE ACROSS PLAINS WITH POTENTIAL FOR THE DEVELOPMENT OF A
DENVER CYCLONE. DESPITE DRYING...SHOULD BE ENOUGH MOISTURE FOR SOME
AFTERNOON CONVECTION...SPECIFICALLY ALONG FOOTHILLS WHERE UPSLOPE
FLOW PREVAILS. CURRENT POPS LOOKING ON TRACK...BUT WILL UP POPS TO
SCATTERED ACROSS PARK COUNTY. FORECAST SOUNDINGS SHOW CAPES AROUND
2000 J/KG DURING THE AFTERNOON WITH A BIT OF CIN. COULD SEE SOME
HAIL WITH THE STRONGER STORMS. THOUGH PRECIPITABLE WATER VALUES
PROGGED TO BE AROUND SEVEN TENTHS OF AN INCH...HEAVY RAIN POSSIBLE
AS THE WINDS ALOFT WILL BE LIGHT.

.LONG TERM...DRYING TREND BEGINS ON FRIDAY THOUGH DECENT SOUTH WINDS
ON THE PLAINS WILL MAINTAIN LOW LEVEL MOISTURE. ENOUGH WARMING TO
STILL BE MARGINAL FOR THUNDERSTORMS...SAME STORY AS THURSDAY BUT
DRIER SO THREAT OF SEVERE STORMS OR HEAVY RAIN SHOULD BE LOWER. ONCE
AGAIN SLOW STORM MOTION MEANS WHAT STARTS OVER THE MOUNTAINS SHOULD
STAY THERE. DROPPED POPS EAST OF BRUSH AND LIMON FOR THIS REASON.
AFTER FRIDAY THE RIDGE AXIS MOVES OVER COLORADO. LITTLE QUESTION
ABOUT THE WEEKEND...JUST HOT AND DRY WITH READINGS AROUND 100 COMMON
BY SUNDAY. LATEST COUPLE GFS RUNS SHOWED A WEAK WAVE COMING OVER THE
RIDGE WITH THE AXIS SHIFTING WESTWARD BEHIND THE WAVE EARLY NEXT
WEEK. THIS BRINGS SOME COOLING...UP TO 10 DEGREES ON THE PLAINS...IN
THE 12Z GFS. ECMWF REMAINS STEADY WITH A WEAKER VERSION OF THIS
FEATURE HAVING LITTLE IMPACT...KEEPING IT JUST AS WARM INTO MIDWEEK.
ONE OTHER POSSIBLE CHANGE...EVEN WITH THE HIGH OVERHEAD...IS SOME
WESTWARD CREEP OF LOW LEVEL MOISTURE FROM THE PLAINS. THIS COULD MIX
OUT EACH DAY WITH LITTLE IMPACT...OR EVENTUALLY LEAD TO MORE CLOUD
COVER AND EVEN ISOLATED THUNDERSTORM ACTIVITY. NO SIGN AT ALL OF ANY
MOISTURE RETURN ON THE WEST SIDE OF THE RIDGE. EVEN THE COOLER
SOLUTIONS ARE STILL HOT AND DRY...SO WILL JUST HEDGE THE TEMPERATURE
DOWN A COUPLE OF DEGREES BY WEDNESDAY WITH ISOLATED POPS. CLASSIC
FOURTH OF JULY WEATHER. FIRE DANGER WILL SKYROCKET OVER THE NEXT
WEEK BUT FORTUNATELY WINDS LOOK TO STAY ON THE LIGHT SIDE.

&&

.AVIATION...COULD STILL SEE A FEW STORMS AT DIA THROUGH 04Z THIS
EVENING...WITH HEAVY RAIN THE MAIN THREAT. CANNOT RULE OUT THE
POSSIBILITY OF SMALL HAIL IF THE STORMS INTENSIFY. BETWEEN  06Z AND
15Z...COULD SEE A BRIEF PERIOD OF MVFR CEILINGS...THOUGHT BULK OF
STRATUS WILL REMAIN WELL EAST. SOME STORMS POSSIBLE AFTER 18Z BUT
SHOULD REMAIN ALONG THE FOOTHILLS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LESZCYNSKI/GIMMESTAD
Hazardous weather outlook, Jun 27, 9:40 AM MST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT WED JUN 27 2007

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...THEN SPREAD ACROSS THE URBAN CORRIDOR
DURING THE AFTERNOON. FURTHER EAST...THE STORMS WILL HAVE A HARD
TIME SUSTAINING THEMSELVES AS AN INVERSION WILL REMAIN IN PLACE.

THE STORMS WILL BE SLOW MOVING...SO THE MAIN THREAT WILL BE HEAVY
RAIN WHICH COULD CAUSE LOCALIZED FLOODING. A FEW STORMS COULD REACH
SEVERE LIMITS...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY AND FRIDAY THERE WILL BE ENOUGH MOISTURE AND INSTABILITY
OVER THE EASTERN PLAINS AND FOOTHILLS FOR A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS TO DEVELOP.  FOR SATURDAY
THROUGH MONDAY...A STRONG UPPER LEVEL RIDGE WILL MOVE OVER THE AREA
BRINGING HOT TEMPERATURES WITH ONLY A VERY SMALL CHANCE OF
THUNDERSTORMS. THE FIRE DANGER WILL INCREASE SIGNIFICANTLY OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LESZCYNSKI/GIMMESTAD

The radar

The Pueblo radar (KPUX), 42 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
June 27, 8:33 PM MST
Where
Lincoln County, 16.35 mi SW of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.540, -103.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32853.